Louisiana, 2009Hail and Damaging Wind in Louisiana, February 14, 2009
February 14, 2009 · NWS LIX · 5 events in 4 counties and zones
Isolated severe thunderstorms developed in the vicinity of a nearly stationary frontal boundary as a strong upper level disturbance moved across the lower Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed in the vicinity of a nearly stationary frontal boundary as a strong upper level disturbance moved across the lower Mississippi Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 13, 3:49 PM CST, 11 hours 14 minutes earlier.
Area forecast discussion, Feb 13, 3:49 PM CST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 PM CST FRI FEB 13 2009
.SHORT TERM...
TRYING TO HOLD ON TO OPTIMISM FOR THIS EVENING AS SCATTERED LOW
TOPPED SURFACE BASED CONVECTION CURRENTLY OVER THE AREA APPEARS TO
BE HEAT DRIVEN AND SHOULD DIMINISH IN COVERAGE SHORTLY AFTER
SUNSET. WILL ONLY INDICATE 40 PERCENT SHOWERS PRIOR TO 06Z THEN
INCREASE TO 70-80 PERCENT COVERAGE AFTER MIDNIGHT. PARADES MAY NOT
BE TOTALLY RAIN-FREE BUT LIMITED TO FAST MOVING NUISANCE SHOWERS
OFF AND ON. 135KT JET MAX MOVING ACROSS NORTH MEXICO TO ARRIVE
LATE THIS EVENING TO BRING RENEWED SYNOPTIC SCALE LIFT FOR
THUNDERSTORM DEVELOPMENT MAINLY AFTER PARADES DISBAND. SATURDAY
STILL SEEMS DICEY WITH JET ENERGY FIRMLY PLANTED OVER AREA AND
SLOW MOVING SURFACE FRONT CRAWLS THROUGH AREA. WILL INDICATE 70
PERCENT AREA-WIDE FOR SATURDAY WHICH MAY INCLUDE STRONG
THUNDERSTORMS DURING MAXIMUM HEATING IN ADVANCE OF THE FRONTAL
BOUNDARY. TOUGH CALL FOR SATURDAY PARADE SCHEDULE WITH SOME
ALTERATIONS POSSIBLE. BEST TO RE-EVALUATE SITUATION EARLY SATURDAY
MORNING. STILL SOME UNCERTAINTY ON INTEGRITY OF CONVECTION
SATURDAY AS STATED IN PREVIOUS AFD THERMODYNAMIC DISCUSSIONS.
FRONT ONLY GETS SO FAR THEN STALLS ALONG THE COAST BEFORE
RETREATING SOMEWHAT SATURDAY NIGHT...PLACING THE REGION IN SMALL
WARM SECTOR BEFORE BEING FLUSHED OUT DURING THE MORNING SUNDAY. IT
WOULD APPEAR SUNDAY PARADES SHOULD BE ESSENTIALLY WEATHER-FREE. 24/RR
.LONG TERM...
HIGH PRESSURE BUILDS INTO THE AREA SUNDAY WITH A SHORT DRY PERIOD
SUNDAY AFTERNOON THROUGH MONDAY NIGHT. WARM FRONTOGENESIS MONDAY
NIGHT IN THE CENTRAL GULF OF MEXICO MOVES NORTH TUESDAY AND BRING
THE THIRD IN THE SERIES OF ISENTROPIC LIFT EVENTS. RAIN SPREADS
OVER THE AREA TUESDAY AND TUESDAY NIGHT BEFORE COLD FRONT SWEEPS
THROUGH THE REGION WEDNESDAY. COOLER AND DRIER HIGH PRESSURE
BUILDS INTO THE AREA FOR LATTER PART OF THE WEEK. 24/RR
&&
.AVIATION...
PERSISTENT SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO DEVELOP AND
TRACK NORTHEASTWARD ACROSS THE AREA. THERE WILL BE BREAKS BETWEEN
PERIODS OF HEAVIER RAIN THROUGH THE REMAINDER OF THE AFTERNOON AND
INTO THE EVENING HOURS. THIS ACTIVITY IS EXPECTED TO BECOME MORE
SPARSE THROUGH THE NIGHT. NO IMPROVEMENT IN CIGS OR VIS IS EXPECTED
THROUGH TOMORROW MORNING. CURRENT MVFR WILL BECOME MOSTLY IFR TO
LIFR OVERNIGHT AS CIGS CONTINUE TO LOWER. VLIFR IS DEFINITELY NOT
OUT OF THE QUESTION. WINDS ARE WIDELY VARYING AS DETERMINED BY
LOCATION OF A WARM FRONT OVER THE AREA. BTR AND MSY ARE WELL SOUTH
OF THE FRONT...SO WINDS ARE S/SW. MCB AND GPT ARE RIGHT ALONG THE
BOUNDARY...SO WINDS ARE GENERALLY EAST. EVENTUALLY...SHOULD ALL
BECOME SOUTHWEST BY MORNING AND THEN NW DURING THE DAY AS A COLD
FRONT APPROACHES THE AREA. RAIN CHANCES WILL CONTINUE THROUGH THE
REST OF THE PERIOD. MEFFER
&&
.MARINE...
WINDS HAVE BECOME GENERALLY SOUTH ACROSS THE COASTAL WATERS. A
GRADUAL WEAKENING AND SHIFT TO THE SOUTHWEST IS EXPECTED OVERNIGHT
AS SURFACE HIGH PRESSURE SHIFTS EASTWARD AND A COLD FRONT APPROACHES
THE AREA. THIS BOUNDARY IS EXPECTED TO STALL ONCE IT REACHES THE
COASTLINE. WITH THIS FRONT STALLED OVER THE COASTAL WATERS...WINDS
WILL BE RELATIVELY LIGHT. SHOWERS A FEW THUNDERSTORMS WILL BE
POSSIBLE FROM NOW THROUGH SUNDAY. ONCE THE FRONT PUSHES THROUGH
SUNDAY AFTERNOON/EVENING...NORTH WINDS WILL BEGIN INCREASING. SPEEDS
WILL APPROACH SMALL CRAFT CRITERIA SUNDAY NIGHT. SO WILL NEED TO
CONTINUE TO MONITOR FOR POSSIBLE ISSUANCE OF PRODUCT. SURFACE RIDGE
WILL BUILD IN BEHIND THE FRONT ON MONDAY AND QUICKLY SHIFT EASTWARD
TOWARDS THE ATLANTIC COAST AS SFC LOW TRACKS ACROSS THE CENTRAL
PLAINS. MEFFER
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 58 68 50 65 / 80 60 80 30
BTR 62 73 55 66 / 70 70 80 30
MSY 62 73 59 66 / 70 70 80 40
GPT 62 72 57 66 / 70 80 80 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
24/35
Hazardous weather outlook, Feb 13, 6:51 PM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
651 PM CST FRI FEB 13 2009
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-141200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
651 PM CST FRI FEB 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TONIGHT
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED
OVERNIGHT. WHILE SOME OF THE THUNDERSTORMS WILL PRODUCE OCCASIONAL
LIGHTNING AND HEAVY DOWNPOURS OF RAIN... ORGANIZED SEVERE
THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LATEST MODEL TRENDS SUGGEST ISOLATED STRONG THUNDERSTORMS MAY BE
POSSIBLE SATURDAY IN ADVANCE OF A SLOW MOVING COLD FRONT. THE MAIN
THREATS WILL LIKELY BE WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL. THIS FRONT IS EXPECTED TO BECOME
STATIONARY NEAR THE COAST BY SATURDAY NIGHT.
ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND
EARLY SUNDAY ALONG A WARM FRONT. THUNDERSTORMS ARE ALSO POSSIBLE
AGAIN TUESDAY AND TUESDAY NIGHT BETWEEN A NORTH MOVING WARM FRONT
TUESDAY AND AN EAST MOVING COLD FRONT EARLY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Feb 14, 12:30 AM CST, 2 hours 33 minutes before
MSZ068-140730-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1230 AM CST SAT FEB 14 2009
...STRONG THUNDERSTORM MOVING EAST AFFECTING WILKINSON COUNTY...
AT 1224 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF SIMMESPORT...OR ABOUT 15 MILES
WEST OF FORT ADAMS...MOVING EAST AT 40 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
FORT ADAMS BY 1245 AM...
WOODVILLE BY 110 AM...
THE PRIMARY THREAT FROM THIS STORM IS PEA TO MARBLE SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Feb 14, 2:24 AM CST, 39 minutes before
LAZ034-140930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
224 AM CST SAT FEB 14 2009
...SEVERE THUNDERSTORM APPROACHING POINTE COUPEE PARISH...
AT 222 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR PALMETTO...OR ABOUT 20 MILES WEST OF
BATCHELOR...MOVING EAST AT 45 MPH. IF THIS THUNDERSTORM MAINTAINS
THE CURRENT STRENGTH...A SEVERE THUNDERSTORM OR TORNADO WARNING MAY
BE NECESSARY BEFORE 245 AM.
THE STRONG TO SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF BATCHELOR BY 250 AM...
MORGANZA BY 255 AM...
Thunderstorm Wind, Pointe Coupee
- When
- February 14, 3:03 AM CST
- Where
- Pointe Coupee County, Batchelor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.830, -91.670
Thunderstorm winds removed the roof of an old house near Bayou Latenache in the Batchelor area. Also, trees were knocked down and a shed and barn were damaged.
Hail, Pointe Coupee
- When
- February 14, 3:03 AM CST
- Where
- Pointe Coupee County, Batchelor
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.830, -91.670
Golfball size hail was observed in the Bayou Latenache area near Batchelor.
Hail, West Feliciana
- When
- February 14, 3:10 AM CST
- Where
- West Feliciana County, St Francisville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.770, -91.380
Hail, East Feliciana
- When
- February 14, 3:40 AM CST
- Where
- East Feliciana County, Clinton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.870, -91.030
Hail, St. Helena
- When
- February 14, 4:15 AM CST
- Where
- St. Helena County, Greensburg to Darlington
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.820, -90.670
Nickel to quarter size hail fell in Greensburg and also south of Darlington near Highways 10 and 37.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Louisiana, February 14, 2009$30,000 · 61 kt wind · 2 events
- Heavy Snow in California, February 14 to 15, 20093 events
- Marine Thunderstorm Wind in Gulf of Mexico, February 14, 20091 event
- Marine Thunderstorm Wind in Gulf of Mexico, February 14, 20091 event
- Winter Weather in Texas, February 14, 20091 event
- Winter Weather in Oklahoma, February 14, 20091 event
- Heavy Snow in Michigan, February 14, 20091 event
- Hail in Texas, February 14, 20090.75 in hail · 1 event
- Hail in Louisiana, February 14, 20090.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155803, 155804, 155805, 155807, 155808.